Colorado, 2014

Winter Weather in Colorado, February 13 to 14, 2014

February 13 to 14, 2014 · NWS GJT · 2 events in 2 counties and zones

A moist and fast moving westerly flow produced widespread snow and blowing snow across the northwest mountains of Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and fast moving westerly flow produced widespread snow and blowing snow across the northwest mountains of Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 4:20 AM MST, 40 minutes earlier.

Area forecast discussion, Feb 13, 4:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MST THU FEB 13 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 420 AM MST THU FEB 13 2014

STRONG WESTERLY FLOW ACROSS THE EASTERN PACIFIC WILL CONTINUE TO
CARRY DEEP MOISTURE ACROSS THE TOP OF A BROAD/FLAT RIDGE OFF THE
SOUTHERN CA/BAJA COAST. THE MAIN CHANNEL OF THIS MOIST FLOW WILL
REMAIN OVER THE PACIFIC NORTHWEST STATES AND ACROSS THE NORTHERN
ROCKIES. HOWEVER OUR FORECAST AREA WILL BE ON THE SOUTHERN EXTENT
OF THIS STREAM.

THE STRONG WESTERLIES ARE ASSOCIATED WITH THE UPPER LEVEL JET
STREAM WHICH WILL CONTINUE TO MORE OR LESS TRAVERSE THE NORTHERN
TIER STATES. WHILE THE CORE OF THIS JET STREAM WILL ALSO REMAIN TO
OUR NORTH...SOME JET ENERGY WILL CONTINUE TO SAG ACROSS OUR
NORTHERN BORDER. THEREFORE OROGRAPHIC SNOW WILL PERSIST OVER THE
NORTHERN AND CENTRAL COLORADO MOUNTAINS TODAY AND TONIGHT...WITH
SOME LET-UP ON FRIDAY. WILL GO AHEAD AND LET THE PRESENT
HIGHLIGHTS RIDE. WHILE SNOW WILL CONTINUE TO BE LIKELY THROUGH
FRIDAY OVER THE HIGHER PEAKS OF THESE MOUNTAINS...IT WILL DIMINISH
IN INTENSITY AS WE BECOME A LITTLE MORE INFLUENCED BY THE BROAD
RIDGE TO OUR SOUTHWEST. IN ADDITION TO THE SNOW...GUSTY WEST
WINDS WILL CONTINUE OVER THE HIGHER EXPOSED TERRAIN. THE STRONGEST
WINDS LOOK TO BE THIS AFTERNOON.

OTHER AREAS WILL SEE MOSTLY MID TO HIGH CLOUDS...BUT AT TIMES
CLOUDS WILL THICKEN WITH A CHANCE OF PRECIPITATION IN THE HIGHER
NORTH AND CENTRAL VALLEYS. THE WARMING TREND WILL CONTINUE...SO
PRECIPITATION MAY FALL AS RAIN OR MIXED RAIN AND SNOW IN THESE
HIGHER VALLEYS...ESPECIALLY DURING THE AFTERNOON. HOWEVER SINCE
THE MAIN FORCING MECHANISM IS OROGRAPHICS...DO NOT EXPECT MUCH
VALLEY PRECIPITATION. ALSO TEMPERATURES HAVE BEEN VERY WARM
TONIGHT MOST AREAS...SO OVERRUNNING PRECIPITATION IS NOT EXPECTED
IN VALLEY LOCATIONS. THE SAN JUANS MAY ALSO SEE SOME LIGHT
SNOW...BUT IT WILL BE MUCH MORE SPOTTY THERE.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 420 AM MST THU FEB 13 2014

SNOW BEGINS AGAIN OVER THE NORTHERN AND CENTRAL MOUNTAINS FRIDAY
NIGHT AS DEEP PACIFIC MOVES THROUGH A RIDGE TO THE WEST...THEN
CONTINUES INTO SATURDAY EVENING. LIFT PRIMARILY OROGRAPHIC DURING
THIS PERIOD...THOUGH A COUPLE OF LOW-AMPLITUDE WAVES WILL BRING
PERIODS OF ENHANCED SNOWFALL. MODELS STRUGGLE WITH TIMING OF THESE
WEAK FAST MOVING FEATURES EVEN IN THE EARLY PERIODS OF THE
FORECAST SO WILL NOT ATTEMPT TO PIN DOWN A SPECIFIC PERIOD FOR
THEIR PASSAGE. WAA WILL HINDER ACCUMULATIONS THOUGH NAM SUGGESTS
ADVISORY LEVEL SNOW POSSIBLE FOR ZONES 4 AND 13 DURING THIS
PERIOD.

FLAT RIDGE SHIFTS OVER THE AREA SATURDAY NIGHT AND SUNDAY FOR A
PERIOD OF QUIET CONDITIONS. HOWEVER...BOTH EC AND GFS WERE IN GOOD
AGREEMENT WITH A WEAK SHORTWAVE TROUGH SWEEPING EASTWARD ACROSS
THE FORECAST AREA SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. SNOWFALL
EXPECTED TO AGAIN FAVOR THE NORTHERN AND CENTRAL MOUNTAINS WITH
ONLY LIGHT ACCUMULATIONS INDICATED IN MODEL GUIDANCE.

DRY ZONAL FLOW SETS UP FOR MONDAY AND TUESDAY. MODELS SUGGEST
ANOTHER SHORTWAVE TROUGH IMPACTING THE REGION TUESDAY NIGHT INTO
WEDNESDAY. HOWEVER...EC AND GFS OUT OF PHASE BY THIS TIME WITH GFS
SHALLOWER AND FASTER THAN THE EC. CONSEQUENTLY...WILL LEAVE
BLENDED FORECAST ALONE UNTIL MODEL CONSISTENCY IMPROVES.

TEMPERATURES WILL BE MILD ACROSS THE REGION INTO THE EARLY PART OF
THE WEEKEND BEFORE THE NEXT SYSTEM USHERS COOLER AIR INTO THE
NORTH SUNDAY AFTERNOON WITH COOLER AIR SPREADING SOUTHWARD SUNDAY
NIGHT. AS A RESULT...THE EARLY PART OF THE COMING WEEK LOOKS TO
RUN 5 TO 10 DEGREES COOLER WHICH IS A BIT CLOSER TO SEASONAL
NORMS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 420 AM MST THU FEB 13 2014

MOIST WESTERLY FLOW WILL CONTINUE TO BRING WIDESPREAD SNOWFALL TO
THE NORTHERN AND CENTRAL MOUNTAINS THROUGH 06Z/14 FEB. AS A RESULT
...EXPECT MOUNTAINS TO BE OBSCURED NORTH AND EAST OF A KGUC-KMTJ-
KRIL-KCAG-KDWX LINE DURING THIS PERIOD. PRECIPITATION IS LIKELY TO
BRING BRIEF MVFR CONDITIONS TO KHDN...KSBS...KEGE...AND KASE WITH
SNOW CHANGING OVER TO...OR MIXING WITH...RAIN DURING THE
AFTERNOON. BRIEF IFR CONDITIONS ARE POSSIBLE THIS MORNING AND
AGAIN THIS EVENING DURING PERIODS WHERE COOLER TEMPERATURES FAVOR
SNOW. ELSEWHERE...VFR CONDITIONS WILL CONTINUE.

MOUNTAIN SNOW DECREASES AFTER MIDNIGHT AS RIDGING TO THE WEST
LIMITS MOISTURE INFLUX. MOUNTAIN OBSCURATIONS WILL BECOME LESS
PREVALENT DURING THIS PERIOD WHILE VFR CONDITIONS PERSIST
ELSEWHERE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT COZ004-013.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT COZ010.

UT...NONE.

&&

SHORT TERM...EH
LONG TERM...NL
AVIATION...NL
Hazardous weather outlook, Feb 12, 5:50 AM MST, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MST WED FEB 12 2014

COZ001>014-017>023-UTZ022>025-027>029-131300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
550 AM MST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND MOIST WESTERLY FLOW WILL PRODUCE SNOW IN THE NORTH AND
CENTRAL COLORADO MOUNTAINS...ESPECIALLY ALONG THE CONTINENTAL
DIVIDE. AREAS OF SNOW OVER THE HIGHEST PEAKS THIS MORNING WILL
INCREASE...BECOMING MORE WIDESPREAD IN THE VAIL VICINITY AND
NORTHWARD BY LATE THIS AFTERNOON. PERIODS OF SNOWFALL WILL THEN
CONTINUE OVERNIGHT. IN ADDITION TO THE SNOW...GUSTY WESTERLY WINDS
WILL DEVELOP THIS THIS EVENING OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...SNOW WILL INCREASE...MAINLY ACROSS THE NORTHERN AND
CENTRAL MOUNTAINS. THE NORTHERN AND HIGHER CENTRAL VALLEYS WILL
ALSO SEE AREAS OF SNOW...MIXING WITH RAIN IN SOME AREAS DURING THE
AFTERNOON. WINDS WILL STRENGTHEN AND WILL PRODUCE AREAS OF BLOWING
AND DRIFTING SNOW OVER MOUNTAIN PASSES...AND EXPOSED HIGHER
TERRAIN.

FRIDAY AND SATURDAY...THE THREAT OF SNOW OVER THE NORTHWESTERN
COLORADO MOUNTAINS DIMINISHES ON FRIDAY...WITH FLURRIES LINGERING
INTO SATURDAY.

SUNDAY NIGHT...ANOTHER PACIFIC WAVE WILL BRING A CHANCE OF SNOW TO
THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 13, 5:00 AM MST to February 14, 12:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Wind gusts of 25 to 55 mph produced extensive blowing and drifting snow with localized blizzard conditions. Although the snowfall was wind blown, widespread snowfall amounts of 2 to 4 inches were measured across the area. Locally higher amounts included 12 inches at the Tower SNOTEL site.

Winter Weather, Flattop Mountains

When
February 13, 1:00 PM MST to February 14, 12:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow. Despite the snow having been wind blown, amounts of 1 to 3 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510686, 510687.